Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Rituxan starts tomorrow

lees1953
lees1953 Member Posts: 20
9:00 am for my first infusion. have to admit I am pretty scared...

my mom is in bad shape and I keep thinking what if I have to stop treatments mid-way, anybody had this happen?

I know we shouldn't worry about things that haven't happened.

Keep us in your prayers, Sheila

Comments

  • alleycat42
    alleycat42 Member Posts: 16
    rituxan infusion
    hi,

    its very rare that a treatment should be stopped. some people can have a reaction to it, such as flu like symptoms, if this happens it will be fixed with cortisone and the infusion will be slowed down. dont worry you're in good hands at the hospital, they know what they're doing. let us know how you get on. best of luck.
  • fsr12
    fsr12 Member Posts: 3
    how did the treatment do
    is the treatment FCR or something different. My husband went throught FCR for CLL
    I can't spell them weel but something like Floudoribin Cytoxin and Rituxan
    He couldn't take all six treatments they wanted he made it through five treaments.
    He is alive and as well as he can be.

    He has other immune systems problems unrelated to his CLL.

    How is everything going?

    Felicia
  • nolose
    nolose Member Posts: 1
    Rituxan Treatment
    I just finished an 8 week cycle. Drinks LOTS of water. It helped me keep the side effects(flu-like symptoms) away. By lots of water I mean you should drink at least 8-10 bottles thru out the day. This will keep your veins near the surface-easier for an IV. I was scheduled for a port. I said NO WAY! I drink SO much water and will continue drinking lots of water as I start maintenance therapy in a couple of months. Yes the first one is terrifying-I didn't sleep for two days prior, but was ok. I also go to an oncologist who as part of the treatment, gives me benadryl, 2 tylenol, and an anti nausea medication prior to the Ritxuan. And to ease in the treatment, the nurse injects demerol into the IV line as the Rituxan is being infused. Helped tremendously. I cannot stress enough DRINK LOTS OF WATER!
    They did have to stop the first infusion-it's for your comfort. They wait a few minutes and start again. My throat felt like it was closing. I told them, they stopped, waited a few minutes and it was all right and they started again. Peppermint hard candies help with the mouth sores. There is a medication called Caphosol-it really works and is easy to use. My last few treatments started at 100 drips per minute and went to 200 dpm then 300 dpm. I have NHL indolent follicular. This is my 2nd round of it.
    Again, DRINKS LOTS OF WATER. Relax, you will get through it. Peace!
  • dixiegirl
    dixiegirl Member Posts: 1,043
    1st time
    Hey,

    I too was scared with the Rituxan during my first chemo, but my onc had me take 2 tylenol and 2 benedryl before each treatment. I had no problems. I never had any kind of side effects from the rituxan during chemo or maintenance.

    Don't worry, you'll be ok. They will watch you closing and it'll take about 4 hours the first time, then my time went down to 2 hours for the rituxan and about 1.50 for the chemo. I did CVP + Rituxan. Cytoxan, Vincristine, and Prednisone.

    My worst response was to the prednisone and the vincristine. As far as I am concerned they are horrible drugs. Hope you do great!

    Beth
  • merrywinner
    merrywinner Member Posts: 626
    Rituxin reactions
    I wanted to share some info that I received from a great nurse at the Mayo clinic. I was of great comfort to me and helped me understand so much better. I had a simular reaction to the rituxin...itchy throat and roof of my mouth etc. They slowed the infusion down and she explained that I was not reacting to the med but rather to the large number of dead b cells. The rituxin goes after the b cells very rapidly and kills them so fast that the body can't keep up with clearing them out fast enough and they are toxic. By slowing it down it gives the body time to catch up and then all is well. There is much less chance of reactions with future treatments because there are fewer b cells. I found this really helpful and some added proof that it is working.
  • lees1953
    lees1953 Member Posts: 20

    Rituxin reactions
    I wanted to share some info that I received from a great nurse at the Mayo clinic. I was of great comfort to me and helped me understand so much better. I had a simular reaction to the rituxin...itchy throat and roof of my mouth etc. They slowed the infusion down and she explained that I was not reacting to the med but rather to the large number of dead b cells. The rituxin goes after the b cells very rapidly and kills them so fast that the body can't keep up with clearing them out fast enough and they are toxic. By slowing it down it gives the body time to catch up and then all is well. There is much less chance of reactions with future treatments because there are fewer b cells. I found this really helpful and some added proof that it is working.

    rituxan reaction
    well that is certainly good news! I would rather that be the case than think I was reacting to the med.

    yesterday was round 2 and it wasn't as bad since I knew what to expect; nurse said to let them know the second I felt any reaction, so about the 3rd hour, I could feel the inner canal in the ear begin to itch and back of my throat burn a little; so I alerted them.
    They stopped the infusion for 30 min; gave another round of benedryl and therefore I didn't go into the full blown reaction with chills etc. much better!!

    And I do think the nodes in my neck have already reduced some! I am optimistic! Sheila
  • Gaz
    Gaz Member Posts: 22
    lees1953 said:

    rituxan reaction
    well that is certainly good news! I would rather that be the case than think I was reacting to the med.

    yesterday was round 2 and it wasn't as bad since I knew what to expect; nurse said to let them know the second I felt any reaction, so about the 3rd hour, I could feel the inner canal in the ear begin to itch and back of my throat burn a little; so I alerted them.
    They stopped the infusion for 30 min; gave another round of benedryl and therefore I didn't go into the full blown reaction with chills etc. much better!!

    And I do think the nodes in my neck have already reduced some! I am optimistic! Sheila

    Rituxan effects
    I am 53 and had stage 4 when I started the regimen. I was diagnosed in February 2007. My biggest problem was constipation and I learned to take a small can of prune juice prior to, on the day of, and the day after each treatment. It helped immensely. My wife and daughter are both RNs and helped me to also understand emotionally what was going to happen to me. Namely, emotional swings. I am still clear. My thoughts and prayers are with you. Stay positive, believe and always, always stand.
  • pjcinnc
    pjcinnc Member Posts: 3
    Gaz said:

    Rituxan effects
    I am 53 and had stage 4 when I started the regimen. I was diagnosed in February 2007. My biggest problem was constipation and I learned to take a small can of prune juice prior to, on the day of, and the day after each treatment. It helped immensely. My wife and daughter are both RNs and helped me to also understand emotionally what was going to happen to me. Namely, emotional swings. I am still clear. My thoughts and prayers are with you. Stay positive, believe and always, always stand.

    4 treatments
    I just finished 4 treatments of Rituxin. I had a real bad time of it the first time. I went into chills, back pain and shortness of breath. My dr had it stopped. they waited awhile and started it slowly again. I was finally almost done 7 hours later when I got short of breath again. They didn't finish it. Merrywinner... that is such great information. I had not heard about that. It does make sense though. My dr gave me steroids to take the day before and the morning of my treatment which helped me get thru them. They gave me tylenol and bendryl too.
    I was so glad to be done with them for now. I am supposed to have them in 6 months again. Gaz you are an inspiration.. It helps to hear of others that are still going strong!
    Believe!
  • lees1953
    lees1953 Member Posts: 20
    pjcinnc said:

    4 treatments
    I just finished 4 treatments of Rituxin. I had a real bad time of it the first time. I went into chills, back pain and shortness of breath. My dr had it stopped. they waited awhile and started it slowly again. I was finally almost done 7 hours later when I got short of breath again. They didn't finish it. Merrywinner... that is such great information. I had not heard about that. It does make sense though. My dr gave me steroids to take the day before and the morning of my treatment which helped me get thru them. They gave me tylenol and bendryl too.
    I was so glad to be done with them for now. I am supposed to have them in 6 months again. Gaz you are an inspiration.. It helps to hear of others that are still going strong!
    Believe!

    rituxin finished
    I finished 8 rounds of rituxin in December; go end of Jan for scan to see what results we see; however since starting the infusions I have had no abdominal swelling; my body temp is more regulated and I have had more energy. Only the first treatment gave me problems.
    I was truly worn out after the sessions though; I took a two week break in which time my mom passed away, so it could have been the stress of sitting in the nursing home creating the tiredness as much as the infusions. Anxious to see what path we go from here, Sheila